Impact of Chronic Opioid Use on Esophageal Motility

Largest study yet clarifies presentation, diagnostics and treatment.

Negative effects of chronic opioid use on the stomach, small bowel and colon are well recognized. Opioids have also been associated with effects on esophageal and gastroduodenal motility such as esophagogastric junction outflow obstruction and spastic peristalsis. A new retrospective study at Vanderbilt University Medical Center, presented last month at Digestive Disease Week, assessed the impact of chronic opiates on esophageal physiology in the largest cohort to date.

“Patients using opioids can often have symptoms of difficulty with swallowing, heartburn, regurgitation, or chest pain. They may be misdiagnosed and referred for surgical or other unnecessary therapeutic procedures,” said Dan Patel, M.D., assistant professor of gastroenterology, hepatology and nutrition at Vanderbilt and primary investigator of the study. “We wanted to look at the impact of opioid exposure on clinical, manometric, and pH characteristics in order to guide more accurate diagnosis and management.”

Opioid Mechanism in the Upper GI Tract

Opioid receptors are abundant in the myenteric and submucosal plexus of the enteric nervous system. Their activation suppresses inhibitory musculomotor neurons and leads to unchecked contraction of the autogenic musculature (such as the lower esophageal sphincter and the pylorus).

The mechanism of opioid-induced esophageal dysfunction likely involves loss of the latency gradient in esophageal smooth muscle that is controlled by inhibitory musculomotor neurons. This results in contractions in the distal esophagus. Patients with opioid-induced esophageal dysfunction present similarly to spastic esophageal motor disorders with dysphagia, regurgitation and chest pain.

Manometric Abnormalities in Opioid-induced Dysfunction

In the Vanderbilt study, investigators reviewed the records of 1,233 patients referred to Vanderbilt Center for Swallowing and Esophageal Disorders between 2007 and 2011 for high-resolution manometry (HRM) and/or 48-hour wireless pH monitoring. They looked at demographics, opiate exposure within 24 hours and 3 months, and clinical symptoms. HRM and pH parameters were compared between opioid naïve patients and those with chronic opioid exposure.

The data showed patients with chronic opioid exposure were more likely to experience manometric abnormalities—particularly disorders of esophageal contractile vigor instead of obstructive physiology at the esophagogastric junction.

Patel’s team has also found similar outcomes in a larger study population. Results across 4,873 patients, Patel says, show chronic opioid users are more likely to have spastic disorders of the esophagus, such as “jackhammer” esophagus and esophageal spasm, which can cause difficulty with swallowing and chest pain. There was no significant correlation with opiate exposure—even a small dose of opioid could result in the same symptoms. However, symptoms usually resolved when patients were taken off the opioids for even a short time.

“The type of opioid may be a factor,” Patel said. “Esophageal dysfunction appears to be much less likely with partial agonists as opposed to full agonists. But right now, there are just not enough data.”

Management of Esophageal Dysfunction

Patel thinks opioid-induced esophageal dysfunction should be in the differential for spastic esophageal disorders. He and his colleagues recently published a review in Current Treatment Options in Gastroenterology including diagnostic and treatment options for patients with suspected opioid induced upper GI dysfunction.

“It’s important to be aware of [esophageal dysfunction] as a side effect of opioids.”

Diagnostic studies should include upper endoscopy (to evaluate for mechanical stricture or malignancy), barium esophagram, and high-resolution manometry. Cross sectional imaging with CT scan should be obtained if malignancy is high on the differential due to weight loss.

The first-line treatment option in patients with opioid-induced esophageal dysfunction should be withdrawal of opioids, the authors concluded. If the drug cannot be withdrawn, it should be reduced to the lowest effective dose, and injection of botulinum toxin considered.

Even though opioid-induced esophageal dysfunction can present as achalasia and EGJ outflow obstruction, these patients sometimes do not respond to conventional therapies like dilation, Patel said. Pneumatic dilatation, surgical myotomy, or per-oral endoscopic myotomy should be reserved for refractory cases and should be pursued with caution.

“It’s important to be aware of this as a side effect of opioids,” said Patel. “It’s going to be frequently encountered given the rising epidemic of abuse with these types of medications.”

The Vanderbilt Center for Swallowing and Esophageal Disorders is one of a handful of centers in the country treating rare or complex problems in esophageal dysmotility. The center offers a comprehensive, multidisciplinary approach to patient care. We offer leading-edge diagnostic options including wireless pH monitoring, impedance/pH monitoring, hypopharyngeal wireless and conventional pH monitoring, Bilitec bile monitoring, mucosal integrity testing, and high-resolution manometry.